NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Wednesday, September 2, 2015
High Blood Pressure
all these medications caused the blood sodium to drop to 121 in hospital for 4 days on IVs with potassium chloride 20 meqs.Dyazide caused this with BP up
Dyazide is a combination of two water pills: triamterene and hydrochlorothiazide. Triamterene causes the serum potassium level to go up, while hydrochlorothiazide causes it to drop. It is difficult to predict which one of these two effects dominates, but in general, changes in serum potassium are quite small with use of Dyazide. In your case, it appears that you developed low levels of both sodium and potassium.
Low serum sodium levels (hyponatremia) are common with use of diuretics. If a person drinks more fluids than usual, a low serum sodium can develop, and some patients are more sensitive to this problem than others. Mild hyponatremia is harmless, but more severe drops in serum sodium can become dangerous. A level of 121 is sufficiently low to be of concern. You should probably avoid further use of diuretics.
Lisinopril and Cozaar have no effect on sodium levels, but can increase potassium levels. It may be useful to try to use lisinopril and/or Cozaar together with a beta blocker. This would prevent low potassium levels and have no effect on serum sodium. Another class of drugs that has no effect on sodium nor potassium levels is calcium channel blockers. Remember that your systolic blood pressure should be 130 mmHg or lower.
Max C Reif, MD
Professor of Medicine
Director of Hypertension Section
College of Medicine
University of Cincinnati